Can Drug-Induced Tinnitus Get Better? Mine Started After Clonazepam and Amitriptyline

Discussion in 'Support' started by wagen, May 30, 2021.

    1. wagen

      wagen Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      medication
      Friends,

      I got tinnitus from a combination of Clonazepam and Amitriptyline. First, when I stopped Clonazepam, I got tinnitus that was somewhat bearable. Then, when I stopped Amitriptyline, it got three weeks after the last dose so so much worse. It's been now 6 months and the tinnitus is still absolutely same. No relief. 3 different sounds and very very loud hissing.

      Do you know of cases that it got better after such a long time or should I rather give up hope?

      Thank you, best wishes to all!
       
      • Hug Hug x 2
    2. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
      Could you tell us how long you have been on both medications and at what dosage?

      There are many cases where benzo-induced tinnitus goes away or vastly improves in time. The most reassuring anecdotal report is from BenzoBuddies, a person who was on Clonazepam up to 6 mg for 15 years for tinnitus and cold turkeyed. His tinnitus and many other new withdrawal symptoms from hell worsened for 7 months, he was basically tortured 24/7 around the clock, then he stabilized and started improving after 12-13 months, and eventually his tinnitus went lower than his original tinnitus of 15 years earlier.

      There are other cases where the tinnitus decreased in time but it took longer, usually improvements require from a few months to years. But many people improve to a point of habituation or healing.

      I'm less sure about Amitriptyline as I'm less familiar with it.
       
      • Like Like x 2
      • Optimistic Optimistic x 1
    3. AUTHOR
      AUTHOR
      wagen

      wagen Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      medication
      Thank you very much for this!

      Well, I took Clonazepam for 2.5 months and Amitriptyline for several months. I was basically cold turkeyed by the doctors, so I feel it was probably the withdrawal because it happened too fast. I also don't know if the worsening was caused by the Amitriptyline OR if it was maybe Amitriptyline masking the withdrawal from Clonazepam.

      I also researched for case studies at BenzoBuddies and it seems that some people are lucky and some not.

      Is there anything I could do?

      I suffer from chronic pain and insomnia, and especially the sleep deprivation is for sure not helping :(

      I'm trying to improve my sleep, eat healthily, stress less, but the tinnitus is so so static, that it scares me it will stay like this forever.
       
      • Hug Hug x 1
    4. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      Neither are directly ototoxic but from what I've read there may be some neuronal death in the limbic area. Nerves can resynapse... down regulate etc. There may be a better medication out there to assist in this ironically. Perhaps very low dose lithium.

      At any rate it will take a very long time for it to go away.

      Always research first.
       
      • Like Like x 1
    5. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
      I don't think there is much you can do except wait it out. Going back on the medications is not guaranteed to help. Other medications could mess you up. As @Matchbox said, there are some supplements that help with nerve regeneration, Lithium orotate could be one of them but there are others. However don't go into this blindly, talk to a doctor or a naturopath with experience in medication withdrawal. For sleep I take Melatonin, Magnesium and Lavender pills. You could try that.
       
      • Like Like x 1
    6. AUTHOR
      AUTHOR
      wagen

      wagen Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      medication
      I'm severely sleep deprived. I'm averaging 3 hours a night. Do you think that any healing can possibly happen when sleeping so little or is there no chance?

      I'm trying not to give up because I know there is no medication that is not known to either cause or worsen tinnitus. But at the same time I can feel that my system is so alert because of the sleep deprivation that I don't know how to break the cycle.

      My doctor doesn't believe in withdrawal and wants me to take the same drugs that caused it :(
       
      • Hug Hug x 1
    7. AUTHOR
      AUTHOR
      wagen

      wagen Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      medication
      Thank you for your response.

      Do you think that the waiting out period can be spent with very little sleeping?

      I'm scared to take anything but at the same time I just don't sleep. It's been about 6 months of 3 hours on average.
       
    8. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
      Everyone is different, but there are people who recovered with micro-bursts of sleep only. Also, in BenzoBuddies many suffered insomnia but eventually recovered anyway. I read somewhere that, paradoxically, insomnia accelerates the regrowth of GABA receptors (this should be checked, I'm not a medical doctor) so it would seem to be part of the healing process. Of course, it is bad to experience and it doesn't help in many other areas.
       
      • Like Like x 1
    9. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      I'd say if you're truly getting insomnia, try anything you can except benzos/ADs unless it's a last resort.
       
    10. Social Maven

      Social Maven Member

      Tinnitus Since:
      Jan. 2019
      Cause of Tinnitus:
      Ototoxic Drug
      Benzos are the one drug that if not withdrawn VERY SLOWLY can cause/worsen tinnitus. Also with Benzos, the reverse is true. If you go up on a dosage too quickly, it can cause/worsen tinnitus.
       
      • Informative Informative x 1
    11. Wrfortiscue
      Provocative

      Wrfortiscue Member

      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Trauma
      Speaking of insomnia, this Prednisone insomnia is nuts. Closed my eyes and the hours kept passing...
       
    12. kingsfan
      Mellow

      kingsfan Member Benefactor

      Location:
      Southern California
      Tinnitus Since:
      9-17-20 / 10-20-20 / 3-31-21 / 5-23-21
      Cause of Tinnitus:
      turning everything up to 11
      I made the mistake of taking in the evening once.
       
      • Like Like x 1
    13. Wrfortiscue
      Provocative

      Wrfortiscue Member

      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Trauma
      I took it first thing in the morning. My body doesn’t shut down lol.
       
    14. Simon85

      Simon85 Member

      Tinnitus Since:
      Nov 2020
      Cause of Tinnitus:
      Probably noise exposure, but unknown.
      I experienced something similar during Prednisone treatment. I was already only getting a few hours of sleep a night on account of the tinnitus - loud sounds would trigger my startle reflex and keep me in a wakeful state. Adding Prednisone just sent me to near zero sleep. I was desperate and turned to sleeping pills for a few weeks. It’s a sh*t sandwich, but eventually it’ll pass.
       
      • Like Like x 1
    15. DreiT
      Paranoid

      DreiT Member Benefactor

      Tinnitus Since:
      02/2020
      Cause of Tinnitus:
      Benzo caffeine insomnia earbuds
      I have benzo induced tinnitus. I cold turkeyed Valium that I took only for 3 weeks (5 mg). That was more than a year ago. Sadly I still have tinnitus. But the insomnia is almost gone. I used to have zero sleep before. Now I really get sleepy and can sleep 4 to 5 hours straight. My tinnitus triggers are anything that's a stimulant, like caffeine, sugar, even carbs.

      The only stuff that helps are keto, fasting, NAC, and avoiding the triggers.
       
      • Hug Hug x 2
    16. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      Cases like this and even I'd argue is protracted withdrawal. There's some studies showing GABA ANTagonists can actually help these GABA receptors -recouple- to their original use if receptor turnover is slow or just not happening.
       
Loading...

Share This Page